Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Denver/Boulder, CO

May 28, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2018, 4:59 PM MDT for Washington County, Colorado. It was in force for 46 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 4:59 PM MDT (22:59 UTC)
Expired
May 28, 2018, 5:45 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:00 PM MDTTORNADO4 S Arickaree School, COCORRECTS PREVIOUS TORNADO REPORT FROM 4 S ARICKAREE SCHOOL. NUMEROUS REPORTS OR TORNADO IN CORN FIELD. DAMAGE TO CROP LIKELY. ON GROUND FOR SEVERAL MINUTES. THE DURATION OF THE TORNADO EVENT WAS 3 MINUTES.
May 28, 5:00 PM MDTTORNADO4 S Arickaree School, CONUMEROUS REPORTS OR TORNADO IN CORN FIELD. DAMAGE TO CROP LIKELY. ON GROUND FOR SEVERAL MINUTES.
May 28, 5:00 PM MDTTORNADO7 Ssw Arickaree School, COTWO TORNADOES LASTED 5-7 MINUTES. CHASERS COULD SEE A THIRD OTHER TORNADO AT THE SAME TIME JUST SOUTH OF U.S. 36. THE DURATION OF THE TORNADO EVENT WAS 7 MINUTES.
May 28, 5:11 PM MDTTORNADO5 Wsw Cope, COTHIS REPORT IS FOR ONE OF THREE TORNADOES ON THE GROUND SIMULTANEOUSLY SOUTHWEST OF COPE BETWEEN 511 AND 539 PM MDT. THIS TORNADO WAS ANTICYCLONIC AND REMAINED OVER AN OPEN FIELD, LASTING 16 MINUTES. THE DURATION OF THE TORNADO EVENT WAS 16 MINUTES.
May 28, 5:15 PM MDTTORNADO5 Wsw Cope, COTWO AND POTENTIALLY 3 TORNADOES ON THE GROUND IN OPEN FIELDS. NO DAMAGE REPORTED. BOTH TORNADOES ON THE GROUND FOR SEVERAL MINUTES WITH ONE LASTING NEAR 30 MINUTES.
May 28, 5:15 PM MDTTORNADO5 Wsw Cope, COTWO TORNADOES ON THE GROUND IN OPEN FIELD. NO DAMAGE REPORTED. BOTH TORNADOES ON THE GROUND FOR SEVERAL MINUTES.
May 28, 5:15 PM MDTTORNADO8 Ene Thurman, COTHIS REPORT COVERS 1 OF 3 TORNADOES THAT WERE VISIBLE WITH A THIRD IN OPEN FIELDS SOUTHWEST OF COPE. A CYCLONIC TORNADO FORMED AT 515 AND LASTED FOR 24 MINUTES TOTAL AND CROSSED INTO KIT CARSON COUNTY. NO DAMAGE REPORTED. THE DURATION OF THE TORNADO EVENT WAS
May 28, 5:29 PM MDTTORNADO9 E Thurman, COTHIS IS THE THIRD TORNADO VISIBLE SIMULTANEOUSLY SOUTHWEST OF COPE. IT LASTED A FEW MINUTES. THE DURATION OF THE TORNADO EVENT WAS 3 MINUTES.
May 28, 5:40 PM MDTHAIL 2.52 W Cope, CO
May 28, 5:42 PM MDTTORNADOCope, COCORRECTS PREVIOUS TSTM WND GST REPORT FROM COPE. EXTENSIVE DAMAGE TO A CARPORT AND GARAGE IN SOUTHEAST COPE. ONE PINE TREE WAS ALSO UPROOTED. USING EF-SCALE DAMAGE INDICATORS THIS COULD BE IN EXCESS OF 95 MPH. STORM SPOTTERS IN THE IMMEDIATE AREA SNAPPED A PHO
May 28, 5:45 PM MDTTSTM WND GST 80Cope, COEXTENSIVE DAMAGE TO A CARPORT AND GARAGE IN SOUTHEAST COPE. USING EF-SCALE DAMAGE INDICATORS THIS COULD BE IN EXCESS OF 80 MPH. STORM SPOTTERS IN THE IMMEDIATE AREA DID NOT SEE ANY ROTATION. RADAR EVIDENCE SUGGESTS WET MICROBURST AND THE DAMAGE PATTERN IS CONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:12 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS55 KBOU 282259
SVRBOU
COC121-282345-
/O.NEW.KBOU.SV.W.0055.180528T2259Z-180528T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
459 PM MDT MON MAY 28 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 545 PM MDT.

* At 458 PM MDT, a severe thunderstorm was located near Arickaree
  School, or 27 miles north of Flagler, moving northeast at 10 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Arickaree School, Cope and Thurman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 3957 10322 3995 10318 3994 10280 3957 10281
TIME...MOT...LOC 2258Z 226DEG 8KT 3969 10301 

HAIL...1.75IN
WIND...<50MPH
 
$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:51 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 2:51 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 251 PM MDT Mon May 28 2018

Strong to severe thunderstorms have been developing in the
mountains and foothills with nothing yet over the plains. The
Stratus deck has mostly dissipated over the southern two-thirds of
the Urban Corridor. There is some sun over most of the rest of
the plains. There is decent batch of synoptic scale energy getting
our way from the Four Corners area. Models show this well on the
QG Omega fields. Much of the plains show CAPE values over 2000
J/kg for this afternoon and evening. The threat of severe weather
will continue.  For Tuesday, there is still morning some CAPE
around during the afternoon, and there should more sun. We should
see another round of thunderstorms in the afternoon, but likely
not as strong is this afternoon/ evening's. For temperatures,
Tuesday's highs will be up to 3 C warmer then this afternoon's
highs.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon May 28 2018

Convection will continue to spread east across the plains Tuesday
evening, with a repeat performance of scattered afternoon and
evening storms on Wednesday. It looks like coverage should be
decent but strength limited.

Thursday and Friday will bring increasing southwest flow aloft
with dry air. There could still be some weak convection over the
mountains, but nothing else. Also could be a marginal fire
weather risk over South Park.

Only fair agreement in the models on a shortwave for late Friday
or early Saturday. Most have this being dry, with a surge of
westerly or northwest winds behind it, then a cold front bringing
air in from the north across the plains Saturday. This may bring
us back to low grade diurnal convection for Sunday and Monday,
though resuming southwest flow may still keep us relatively dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 251 PM MDT Mon May 28 2018

The winds are staying nearly due northerly at DIA this afternoon.
The hi-resolution models still show northwesterly winds at DIA by
02Z this evening. They never really show true drainage patterns
after 06Z. The other models do show drainage after 06Z. TSRAGS is
a good bet after 22Z well into this evening. Will go with BKN040
for ceilings well into this evening.

&&

.HYDROLOGY...
Issued at 251 PM MDT Mon May 28 2018

Heavy rains are expected with this afternoon and evening's strong
and severe convection. Will go with a Flash Flood Watch over the
northeast corner counties of Morgan, Washington, Logan, Phillips
and Sedgwick. Some areas in these counties had some decent
rainfall amounts from yesterday's convection.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late
tonight for COZ044-048>051.

&&

SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION.....RJK
HYDROLOGY....RJK
Hazardous weather outlook, May 28, 11:10 AM MDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 28 2018

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL,
DAMAGING WINDS, AND A COUPLE TORNADOES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few showers and Thunderstorms are beginning to develop over the
mountains at this. Showers and Thunderstorms will get onto the
plains after 1 PM. Sufficient daytime heating for severe
thunderstorms may be curtailed by the low cloud deck now in place
over most of the plains. Any storms that become severe will be
capable of producing very large hail, damaging winds, and even a
couple tornadoes. At this time, the main threat of any tornadoes
would occur from eastern Elbert, Lincoln and southern Washington
Counties by late afternoon. Heavy rainfall and minor flooding of
low lying areas will also be a concern as the storms become more
widespread over the northeastern plains late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected to
develop on Tuesday and Wednesday. The threat of severe storms
is low. Thursday through Sunday should be dry and hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

RJK/Gimmestad

In the hours before

Local storm report, May 28, 3:17 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   PUBLIC

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 3:23 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 3:25 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Special weather statement, May 28, 4:21 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT MON MAY 28 2018

COZ043-282300-
Central and South Weld County CO-
421 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Keenesburg, or 21 miles southeast of Greeley, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keenesburg, Riverside Reservoir and Roggen.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4040 10415 4029 10415 4010 10450 4022 10463
      4052 10432
TIME...MOT...LOC 2221Z 222DEG 20KT 4019 10449

KRIEDERMAN
Local storm report, May 28, 4:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 4:52 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             7 SSW ARICKAREE SCHOOL  39.65N 103.08W
05/28/2018  M1.75 INCH       WASHINGTON         CO   STORM CHASER

0437 PM     HAIL             1 S DENVER              39.75N 104.87W
05/28/2018  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0437 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
05/28/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:09 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick33 min
May 27, 6:19 PM MDTSevere Thunderstorm WarningBOUSedgwick26 min
May 28, 1:14 PM MDTAreal Flood AdvisoryBOUClear Creek, Park91 min
May 28, 1:52 PM MDTSevere Thunderstorm WarningBOUPark23 min
May 28, 2:05 PM MDTFlash Flood WarningBOUJackson85 min
May 28, 2:38 PM MDTFlash Flood WatchBOULogan, Morgan, Phillips, Sedgwick, Washington6 hr
May 28, 2:55 PM MDTSpecial Weather StatementBOUJefferson50 min
May 28, 3:25 PM MDTSevere Thunderstorm WarningBOUClear Creek, Jefferson, Park50 min
May 28, 4:03 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 28, 4:13 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson47 min
May 28, 4:18 PM MDTSevere Thunderstorm WarningBOUWashington42 min
May 28, 4:21 PM MDTSpecial Weather StatementBOUWeld39 min
May 28, 4:40 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas50 min
May 28, 4:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
May 28, 5:04 PM MDTTornado Warning Tornado observedBOUWashington26 min
May 28, 5:11 PM MDTTornado WarningBOUMorgan34 min
May 28, 5:15 PM MDTTornado WarningBOUWeld30 min
May 28, 5:27 PM MDTTornado WarningBOULogan, Washington33 min
May 28, 5:36 PM MDTTornado WarningBOUWeld24 min
May 28, 5:38 PM MDTTornado WarningBOUWeld37 min
May 28, 5:47 PM MDTTornado WarningBOUMorgan, Weld28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.